Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 169, NWS Goodland, KS

July 12, 2001Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 6:35 PM CDT for Cheyenne County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2001, 6:35 PM CDT (23:35 UTC)
Expired
Jul 12, 2001, 7:00 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 122335
SVRGLD

KSC023-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF BIRD CITY TO 12
  MILES SOUTH OF BIRD CITY...OR FROM 4 MILES SOUTH OF BENKELMAN TO 17
  MILES NORTH OF GOODLAND...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4001 10163 3957 10177 3957 10141 4000 10141

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 12 2001

CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT.

MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS
BEST. WILL LEAN THAT WAY.

50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS
SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT
WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO
60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS
IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY
MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY
ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA.
LITTLE CHANGE IN TEMPS FROM LAST NIGHT.

FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON
FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO
ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID.

FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER
AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST.
20 PERCENT OR LESS POPS.

SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY
REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE
TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT
SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL
MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT.

WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND
STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS
RIDGE BEGINS TO FLATTEN/WEAKEN.

.GLD...NONE.

RJC

In the hours before

Local storm report, Jul 12, 5:36 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    10 N STRATTON             NE   75 MPH TSTM GUST
07/12/01   HITCHCOCK                      GUSTS COULD BE STRONGER
                                          THAN 75 MPH. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jul 12, 5:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    10 N STRATTON             NE   1 INCH HAIL
07/12/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:32 PM CDTSevere Thunderstorm WarningGLDSherman43 min
Jul 11, 9:10 PM CDTSevere Thunderstorm WarningGLDGreeley65 min
Jul 11, 11:16 PM CDTSevere Thunderstorm WarningGLDWallace44 min
Jul 11, 11:50 PM CDTSevere Thunderstorm WarningGLDLogan40 min
Jul 12, 6:12 PM CDTSevere Thunderstorm WarningGLDRawlins63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.